Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Lincoln, IL

May 23, 1998Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 1998, 3:04 AM CDT for Champaign County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 3:04 AM CDT (08:04 UTC)
Expired
May 23, 1998, 3:45 AM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Champaign County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:32 AM CDTHail 1.75Mahomet, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 230805 RRA
SVRSPI
ILC019-230845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
304 AM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 345 AM CDT

* AT 302 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  NEAR MONTICELLO OR 20 MILES WEST-SOUTHWEST OF CHAMPAIGN...MOVING
  EAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  CHAMPAIGN/URBANA
  TOLONO
  SAVOY
  ST. JOSEPH
  SIDNEY

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 AM CDT, 49 minutes earlier.

Area forecast discussion, May 23, 2:15 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT SAT MAY 23 1998

SFC ANAL SHOWS QUASI STATIONARY FRONT DRAPED ACROSS SRN IL WITH
CONVECTION REDVLPING NORTH OF BOUNDARY ACROSS CEN IL.  LLJ CONTS TO PUMP
MOISTURE LADEN AIR OVER THE TOP OF THE BOUNDARY HELPING TO FUEL THE
TSRA.  SO IN SHORT TERM EXPECT TSRA WILL CONT TO REFIRE ACROSS THE AREA
AS UPR S/WV MOVES ACROSS THE AREA.   ETA MODEL SHOWS BOUNDARY WILL CONT
TO SIT OVER CEN IL TDY MAYBE EVEN MOVING A BIT NORTH DURING THE DAYTIME
HOURS.  NEXT WK S/WV WILL MOVE INTO MIDWEST THIS EVE...SO LOOKS LIKE
ANOTHER ROUND OF CONVECTION WILL DVLP IN ERN MO INTO AN MCS AND MOVE
INTO CEN IL AGAIN TNGT AS 40 KT LLJ FEEDS THE SYS.  GOING ZONES HAVE A
GOOD HANDLE ON PARADE OF TSRA ACROSS THE AREA FOR TDY AND TNGT.

FWC NUMBERS LOOK FINE FOR HIGHS.

PIA   74/60  57
SPI   75/60  57
DEC   75/60  57
CMI   75/60  57
LWV   78/61  68

KETCHAM

In the hours before

Special weather statement, May 22, 11:09 PM CDT, 3 hours 55 minutes before
ILZ066>068-071>073-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1109 PM CDT FRI MAY 22 1998

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND AND LAWRENCE HAS EXPIRED.

HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE
ALERT TO THE CHANGING WEATHER CONDITIONS.

BYRD
Special weather statement, May 22, 11:09 PM CDT, 3 hours 55 minutes before
ILZ066>068-071>073-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1109 PM CDT FRI MAY 22 1998

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND AND LAWRENCE HAS EXPIRED.

HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE
ALERT TO THE CHANGING WEATHER CONDITIONS.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:56 PM CDTTornado WarningILXChristian34 min
May 22, 10:32 PM CDTSevere Thunderstorm WarningILXChristian, Moultrie, Shelby43 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXCumberland33 min
May 23, 12:03 AM CDTSevere Thunderstorm WarningILXCrawford42 min
May 23, 2:35 AM CDTSevere Thunderstorm WarningILXMacon, Piatt40 min
May 23, 4:34 AM CDTSevere Thunderstorm WarningILXPiatt41 min
May 23, 5:19 AM CDTSevere Thunderstorm WarningILXDouglas41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.